What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 12:51 PM CST, 14 minutes earlier.
Area forecast discussion, May 30, 12:51 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
151 PM CDT Tue May 30 2017
.UPDATE...
For 18Z Aviation.
&&
.SHORT TERM...
Morning convection in the south has persisted a little longer than
the hi-res models were indicating, thus more clouds and cooler
temperatures here. This could have an impact on the afternoon but
more on that below. Forth the north, hi-res models have been
hinting that development would occur generally north of I-20 and
continue to hint that the development will persist through the
day. With radar trends on the uptick in this area, feel confident
enough to raise pops across the north through the afternoon.
Latest guidance for hi res models now keep the activity limited to
the I-20 area and with the added cloud cover in the south feel as
though this is a good trend and will reduce pops somewhat in the
southeast. Still expect scattered showers/storms to develop in the
southeast but it will be much later in the afternoon. Activity
will continue to be fairly wide in coverage through 10 pm and then
begin to diminish in coverage after Midnight, with generally just
isolated showers.storms possible,
16
.LONG TERM...
Wednesday through Monday.
The upper-level trough and embedded closed upper low in the Great
lakes/Ontario region will be lifting northeastward away from the
forecast area Wednesday, resulting in weak height rises over
Central Alabama and a transition to westerly to west-northwesterly
upper-level flow. The lack of upper-level forcing should result in
convection following the typical diurnal cycle. PWATs and 1000-500
mb mean RH values indicate the best coverage of scattered
afternoon convection should be in southern Central Alabama where
PWATs will be in the 1.5 to 1.7 inch range. Further north, deep
layer moisture will be more limited, but some convection may
develop on a weak surface boundary moving in from the north.
The upper-level pattern across the country will be fairly blocky
through the rest of the week, with a high amplitude ridge
extending northward from the Plains through the Canadian Prairies
to the Arctic. The blocking pattern shows some characteristics of
a rex block with a southern stream trough located south of the
ridge and some characteristics of an omega block with troughs over
eastern Canada and the northeast Pacific. Central Alabama will be
in a weakly forced, moist/humid pattern, with the potential for
occasional southern stream disturbances to eject out of the
southern stream trough over northern Mexico. Elevated moisture
values indicate generally elevated chances of diurnal summertime
scattered showers and storms, though exactly how elevated will
depend on weak disturbances and remnant boundaries. Wednesday
night, a back door cold front may move into northeast Alabama and
temporarily bring in some drier air in northeast Alabama into
Thursday, while also potentially serving as a trigger for activity
on Thursday. Meanwhile, increasing moisture in southwest Central
Alabama ahead of a southern stream disturbance should result in
fairly good coverage of showers/storms Thursday afternoon there.
As we move into the upcoming weekend, a strong Pacific jet moving
into the West Coast should allow the blocky pattern to start
moving again. This may allow the main southern stream trough to
move into Central Alabama by Sunday and allow for enhanced rain
chances by then. However, the latest ECMWF has trended much weaker
and slower with this trough. Will maintain likely rain chances on
Sunday for now but these may need to be adjusted if this new trend
holds. A front may also approach the area towards the beginning of
next week. Overall, through the extended period temperatures will
be close to normal, with highs in the 80s, with the typical
summertime risk of a few strong storms.
32/Davis
&&
.AVIATION...
18Z TAF Discussion.
Main boundary now north of all TAF sites. feel as though an
outflow will reverse trends over the next few hours and begin to
generate precipitation further south so included a period of tsra
for the northern sites. We continue to monitor for this trend over
the next 2 to 3 hours and adjust where needed.
16
&&
.FIRE WEATHER...
Scattered showers and storms will be possible each day as we
remain in a moist summer pattern across the area. Critical fire
weather conditions are not expected due to abundant low level
moisture.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 62 83 63 83 64 / 40 30 10 20 20
Anniston 63 83 63 84 65 / 30 30 10 30 20
Birmingham 65 85 66 84 68 / 20 30 10 40 30
Tuscaloosa 65 87 65 86 67 / 20 30 10 40 30
Calera 65 83 65 85 66 / 20 40 10 40 30
Auburn 65 83 66 83 67 / 20 40 20 40 30
Montgomery 66 86 68 87 69 / 20 50 20 40 30
Troy 65 87 65 86 66 / 20 40 20 40 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, May 30, 4:28 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
528 AM CDT Tue May 30 2017
ALZ011>015-017>050-311330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
528 AM CDT Tue May 30 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
08
In the hours before
Special weather statement, May 30, 9:35 AM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1035 AM CDT TUE MAY 30 2017
ALZ018-020-301645-
Etowah AL-Cherokee AL-
1035 AM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH AND SOUTHERN
CHEROKEE COUNTIES UNTIL 1145 AM CDT...
At 1034 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Steele to near Pleasant Gap. Movement was
northeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Rainbow City, Hokes Bluff, Centre, Forney, Attalla, Glencoe,
Steele, Walnut Grove, Reece City, Tennala, Pleasant Gap, Ballplay,
Slackland, Gadsden Mall, Noccalula Falls, Moshat, Ball Flat,
Ridgeville and Coloma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3404 8542 3396 8554 3395 8617 3399 8620
3397 8625 3399 8628 3395 8632 3395 8636
3398 8634 3413 8610 3414 8543
TIME...MOT...LOC 1534Z 240DEG 12KT 3399 8623 3400 8556
JH/05Special weather statement, May 30, 11:27 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1227 PM CDT TUE MAY 30 2017
ALZ012-301800-
Lamar AL-
1227 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 100
PM CDT...
At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steens, or 10 miles east of Columbus AFB, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Vernon, Millport, Kennedy, Hightogy, Melborne and Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3373 8825 3379 8812 3354 8795 3353 8810
3353 8827
TIME...MOT...LOC 1727Z 247DEG 17KT 3361 8828
JH/05Special weather statement, May 30, 11:41 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1241 PM CDT TUE MAY 30 2017
ALZ015-017-024-301830-
Walker AL-Jefferson AL-Blount AL-
1241 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER...SOUTHERN
BLOUNT AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 130 PM CDT...
At 1241 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Cordova to near Morris. Movement
was northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Gardendale, Sumiton, Cordova, Dora, Dallas, Warrior,
Kimberly, Morris, Locust Fork, Parrish, Oakman, Trafford, Sipsey,
County Line, Rocky Hollow, Burnwell, Beloit, Arkadelphia and Lynns
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 8708 3390 8710 3389 8709 3389 8701
3387 8700 3386 8696 3387 8692 3390 8693
3385 8639 3382 8643 3380 8657 3377 8658
3369 8688 3373 8748 3392 8709 3392 8708
TIME...MOT...LOC 1741Z 256DEG 31KT 3374 8722 3374 8690
JH/05